Alert archive / Maryland / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 92, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 28, 2002, 5:07 PM EDT for Allegany County, Maryland. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2002, 5:07 PM EDT (21:07 UTC)
- Expired
- May 28, 2002, 5:45 PM EDT
- In force
- 38 min
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
County Allegany County, MD
The radar
The Sterling radar (KLWX), 127 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 288 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 819 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KLWX 282107 SVRLWX MDC001-282145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 507 PM EDT TUE MAY 28 2002 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEGANY COUNTY IN WESTERN MARYLAND * UNTIL 545 PM EDT * AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LA VALE...MOVING NORTH AT 20 MPH. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. IF SEVERE WEATHER APPROACHES...GO INSIDE A STURDY SHELTER AND STAY AWAY FROM DOORS AND WINDOWS. TUNE INTO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. $$ LAT...LON 3972 7893 3959 7876 3990 7830 4007 7853 JLW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:30 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 28, 3:30 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
330 PM EDT TUE MAY 28 2002
TDY THRU WED...
GOOD RH AND WEAK BOUNDARIES RMN OVR FA TDY. CONVECTION HAS STARTED
AGN THIS AFTN AND WILL CONTINUE INTO THIS EVENING. HIGH PWS...VERY
WEAK FLOW...AND LOW FFG WL CONTINUE A CHC OF FFS IN THE WESTERN 2/3
OF CWA. L/V WINDS AND HIGH DEWPOINT WL PRODUCE SOME FOG AGAIN OVER
THE FA. FOG SHUD DISSIPATE BY MID MORNING. LAPSE RATES WILL BE A
LITTLE LESS ON WEDNESDAY BUT STILL FEEL THAT IT WL BE CONDITIONAL
UNSTABLE ESPECIALLY IN OROGRAPHIC FAVORED AREAS SO WL PUT IN A CHC
OF TSRA IN THE WEST DURING THE AFTERNOON. ND
WED NIGHT THRU TUE...
RDG BLDS SANDWICHING THE REGION BETWEEN THE DISTURBANCE OFF THE SE
COAST AND THE LOW AND FNT ACRS THE GREAT LAKE REGION. TEMPS WILL
WARM THU WITH THE RIDGING AND FRI IN ADVANCE OF NEXT CDFNT MOVING
DOWN. S FLOW WILL ALSO KEEP DEW POINTS AND HUMIDITY UP IN ADVANCE OF
FNT. SCT SHWRS AND TSTMS ARE EXPCTD FRI. NW FLOW AND DRYING SAT
BEHIND THE FNT. HI PRES BUILDS IN SAT NIGHT AND MOVES OFF THE COAST
SUN. NEXT WX SYSTEM MOVES THROUGH MON AND TUE BRINGING CHC PCPN.
BMW
.LWX...
DC...NONE.
MD...FLOOD WATCH UNTIL MIDNIGHT FOR ZONES
MDZ002>006...MDZ009>010.
VA...FLOOD WATCH UNTIL MIDNIGHT FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>053.
WV...FLOOD WATCH UNTIL MIDNIGHT FOR ZONES
WVZ048>055.
ENDIn the hours before
Special weather statement, May 28, 11:11 AM EDT, 5 hours 56 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-281915- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1111 AM EDT TUE MAY 28 2002 THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS IN WEST AND WEST CENTRAL MARYLAND... THE EASTERN PANHANDLE OF WEST VIRGINIA... THE DISTRICT OF COLUMBIA... AND NORTHERN AND CENTRAL VIRGINIA THIS AFTERNOON. MANY OF THESE AREAS EXPERIENCED HEAVY RAINFALL OVER THE PAST TWO DAYS. AS A RESULT THE GROUND IS SATURATED IN MANY OF THESE AREAS AND ANY ADDITIONAL RAINS MAY INITIATE FLOODING. THE AIR MASS OVER THE REGION REMAINS MOIST AND UNSTABLE. ALSO...THUNDERSTORMS WILL BE SLOW MOVING CAUSING RAINFALL RATES OF UP TO TWO INCHES PER HOUR. IN ADDITION...SOME OF THE STRONGER STORMS MAY HAVE STRONG WINDS OR HAIL. SKYWARN ACTIVATION IS POSSIBLE THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/LWX ND
Local storm report, May 28, 4:20 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
420 PM EDT TUE MAY 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM SOUTH PORTION WV FLASH FLOODS
05/28/02 HAMPSHIRE 2 ROADS CLOSED BY FLOODING
IN SOUTHERN PORTION OF
COUNTY. REPORTED BY STATE
POLICE.
MKMNearby
Severe Thunderstorm Warnings in Maryland, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.